Journal of Applied Probability

Discounted optimal stopping for maxima of some jump-diffusion processes

Pavel V. Gapeev

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper we present closed form solutions of some discounted optimal stopping problems for the maximum process in a model driven by a Brownian motion and a compound Poisson process with exponential jumps. The method of proof is based on reducing the initial problems to integro-differential free-boundary problems, where the normal-reflection and smooth-fit conditions may break down and the latter then replaced by the continuous-fit condition. We show that, under certain relationships on the parameters of the model, the optimal stopping boundary can be uniquely determined as a component of the solution of a two-dimensional system of nonlinear ordinary differential equations. The obtained results can be interpreted as pricing perpetual American lookback options with fixed and floating strikes in a jump-diffusion model.

Article information

J. Appl. Probab. Volume 44, Number 3 (2007), 713-731.

First available: 13 September 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60] 34K10: Boundary value problems 91B70: Stochastic models
Secondary: 60J60: Diffusion processes [See also 58J65] 60J75: Jump processes 91B28

Discounted optimal stopping problem Brownian motion compound Poisson process maximum process integro-differential free-boundary problem continuous and smooth fit normal reflection change-of-variable formula with local time on surfaces perpetual American lookback option


Gapeev, Pavel V. Discounted optimal stopping for maxima of some jump-diffusion processes. Journal of Applied Probability 44 (2007), no. 3, 713--731. doi:10.1239/jap/1189717540.

Export citation


  • Alili, L. and Kyprianou, A. E. (2005). Some remarks on first passage of Lévy processes, the American put and pasting principles. Ann. Appl. Prob. 15, 2062--2080.
  • Asmussen, S., Avram, F. and Pistorius, M. (2003). Russian and American put options under exponential phase-type Lévy models. Stoch. Process. Appl. 109, 79--111.
  • Avram, F., Kyprianou, A. E. and Pistorius, M. (2004). Exit problems for spectrally negative Lévy processes and applications to (Canadized) Russian options. Ann. Appl. Prob. 14, 215--238.
  • Beibel, M. and Lerche, H. R. (1997). A new look at optimal stopping problems related to mathematical finance. Statististica Sinica 7, 93--108.
  • Conze, A. and Viswanathan, R. (1991). Path dependent options: the case of lookback options. J. Finance 46, 1893--1907.
  • Dubins, L., Shepp, L. A. and Shiryaev, A. N. (1993). Optimal stopping rules and maximal inequalities for Bessel processes. Theory Prob. Appl. 38, 226--261.
  • Duffie, J. D. and Harrison, J. M. (1993). Arbitrage pricing of Russian options and perpetual lookback options. Ann. Appl. Prob. 3, 641--651.
  • Duistermaat, J. J., Kyprianou, A. E. and van Schaik, K. (2005). Finite expiry Russian options. Stoch. Process. Appl. 115, 609--638.
  • Dynkin, E. B. (1963). The optimum choice of the instant for stopping a Markov process. Soviet Math. Dokl. 4, 627--629.
  • Ekström, E. (2004). Russian options with a finite time horizon. J. Appl. Prob. 41, 313--326.
  • Gapeev, P. V. (2006). Discounted optimal stopping for maxima in diffusion models with finite horizon. Electron. J. Prob 11, 1031--1048.
  • Gapeev, P. V. (2007). Perpetual barrier options in jump-diffusion models. Stochastics 79, 139--154.
  • Gapeev, P. V. and Kühn, C. (2005). Perpetual convertible bonds in jump-diffusion models. Statist. Decisions 23, 15--31.
  • Gerber, H. U., Michaud, F. and Shiu, E. S. W. (1995). Pricing Russian options with the compound Poisson process. Insurance Math. Econom. 17, 79.
  • Guo, X. and Shepp, L. A. (2001). Some optimal stopping problems with nontrivial boundaries for pricing exotic options. J. Appl. Prob. 38, 647--658.
  • Jacod, J. and Shiryaev, A. N. (1987). Limit Theorems for Stochastic Processes. Springer, Berlin.
  • Kou, S. G. (2002). A jump diffusion model for option pricing. Manag. Sci. 48, 1086--1101.
  • Kou, S. G. and Wang, H. (2003). First passage times for a jump diffusion process. Adv. Appl. Prob. 35, 504--531.
  • Kou, S. G. and Wang, H. (2004). Option pricing under a double exponential jump diffusion model. Manag. Sci. 50, 1178--1192.
  • Mordecki, E. (1999). Optimal stopping for a diffusion with jumps. Finance Stoch. 3, 227--236.
  • Mordecki, E. (2002). Optimal stopping and perpetual options for Lévy processes. Finance Stoch. 6, 473--493.
  • Mordecki, E. and Moreira, W. (2001). Russian options for a difussion with negative jumps. Publ. Mate. Uruguay 9, 37--51.
  • Pedersen, J. L. (2000). Discounted optimal stopping problems for the maximum process. J. Appl. Prob. 37, 972--983.
  • Peskir, G. (1998). Optimal stopping of the maximum process: the maximality principle. Ann. Prob. 26, 1614--1640.
  • Peskir, G. (2005). The Russian option: finite horizon. Finance Stoch. 9, 251--267.
  • Peskir, G. (2007). A Change-of-Variable Formula with Local Time on Surfaces. Res. Rep. 437, Department of Theoretical Statistics, University of Aarhus.
  • Peskir, G. and Shiryaev, A. N. (2000). Sequential testing problems for Poisson processes. Ann. Statist. 28, 837--859.
  • Peskir, G. and Shiryaev, A. N. (2002). Solving the Poisson disorder problem. In Advances in Finance and Stochastics, eds K. Sandmann and P. Schönbucher, Springer, Berlin, pp. 295--312.
  • Peskir, G. and Shiryaev, A. N. (2006). Optimal Stopping and Free-Boundary Problems. Birkhäuser, Basel.
  • Shepp, L. A. and Shiryaev, A. N. (1993). The Russian option: reduced regret. Ann. Appl. Prob. 3, 631--640.
  • Shepp, L. A. and Shiryaev, A. N. (1994). A new look at the pricing of Russian options. Theory Prob. Appl. 39, 103--119.
  • Shepp, L. A., Shiryaev, A. N. and Sulem, A. (2002). A barrier version of the Russian option. In Advances in Finance and Stochastics, eds K. Sandmann and P. Schönbucher, Springer, Berlin, pp. 271--284.
  • Shiryaev, A. N. (1978). Optimal Stopping Rules. Springer, Berlin.
  • Shiryaev, A. N. (1999). Essentials of Stochastic Finance. World Scientific, Singapore.